Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Miami, FL

July 5, 2002Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 5, 2002, 2:23 PM EDT for Broward County, Florida. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2002, 2:23 PM EDT (18:23 UTC)
Expired
Jul 5, 2002, 3:15 PM EDT
In force
52 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 78 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2002-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1901 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2002-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1901 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

953 
WUUS52 KMFL 051823
SVRMIA
FLC011-051915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
220 PM EDT FRI JUL 5 2002

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 315 PM EDT

* AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A   SEVERE THUNDERSTORM FROM COCONUT CREEK TO DEERFIELD BEACH.     
  LITTLE MOVEMENT INDICATED.


IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

HEAVY RAINS MAY FLOOD POORLY DRAINED AREAS MAKING ROADWAYS
INDISTINGUISHABLE FROM CANALS AND PONDS. AVOID DRIVING IN WATERS
COVERING THE ROADWAYS.

LAT...LON 2634 8032 2623 8032 2622 8009 2633 8008

.END

GALLUP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:33 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 5, 12:33 PM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1233 PM EDT FRI JUL 5 2002

PERSISTENT BROAD UPPER TROUGH OVER SE U.S./N FLA TONIGHT EXPECTED TO
SHIFT SLOWLY SOUTHWARD OVER CENTRAL/S FLA SAT INTO SUN. SURFACE
TROUGH, OCCASIONALLY INDICATED BY MODELS, APPEARS TO SHIFT AS WELL
OVER S FLA BY SUN.

CURRENT WATER VAPOR LOOP INDICATES SHORT WAVE MOVING S OVER FLA
PANHANDLE INTO E GULF. MODELS KEEP SYSTEM OUT OVER GULF BUT MODELS
DO INDICATE SOME SPEED DIVERGENCE WITH SOME DIRECTIONAL DIVERGENCE
AS WELL DEVELOPING OVER S FLA SAT AND SUN. COMBINED WITH SURFACE
TROUGH APPROACHING, E/W COAST SEA BREEZES DEVELOPING AND WITH
FORECASTED PRECIPITABLE WATER INCREASING TO 2 INCHES, CONTINUED HIGH
POPS INTERIOR AND E SAT AND SUN AS UPPER FLOW REMAINS WESTERLY.

AVN, HAS BEEN INSISTING FOR THE PAST FEW DAYS THAT HIGH PRESSURE
WILL BUILD OVER THE SE U.S. AND INTO THE ATLC SHIFTING FLOW ALOFT
OVER S FLA FROM SW TO SE. SURFACE RIDGE WAS SUPPOSED TO BE OVER S
FLA TODAY THEN N OF AREA BY SUNDAY BUT SYSTEM CONTINUES TO FLIRT AND
WAFFLE IN POSITION NEAR/JUST S OF S FLA. MARINE WINDS INDICATE THIS
HASNT HAPPENED YET. BUT SHORT TERM MODELS BEGINNING TO SHOW THE
GRADUAL CHANGE MENTIONED ABOVE AND APPEARS THAT A CONSENSUS IS
DEVELOPING THAT A DEEPENING EASTERLY FLOW WILL DEVELOP MONDAY AND
PERSIST NEXT WEEK WHICH SHIFTS PATTERN THAT HAS BEEN EXPERIENCED
PAST SEVERAL DAYS.

IN THE MARINE ZONES, A LIGHT S TO SW FLOW TONIGHT AND SAT GRADUALLY
BECOMING MORE S SAT AND SAT NIGHT THEN SHIFTING TO E TO SE BY SUN
NIGHT BUT INCREASING TO 10 TO 15 KNOTS MON THROUGH WED. REQUIRES NO
HIGHLIGHT THOUGH.

NO PROBLEMS FIRE WEATHER.

.CRYSTAL FACE...EXPECT ACTIVE THUNDERSTORM ACTIVITY AGAIN AFFECTING
MAINLY THE INTERIOR AND E SATURDAY. THUNDERSTORMS AGAIN EXPECTED TO
MOVE E TO NE BUT WITH ANVIL TOPS TO SE INITIALLY BUT TO THE S BY
LATE IN THE DAY.

PBI TT 075/090 075/088 076 1537373
FLL TT 077/089 077/087 077 1537373
MIA TT 076/090 076/089 076 1537373
APF BB 075/088 074/089 073 1514273=

.MIA...NONE.

In the hours before

Special weather statement, Jul 5, 9:00 AM EDT, 5 hours 23 minutes before
FLZ063-066>075-052000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
900 AM EDT FRI JUL 5 2002

...HIGH LIGHTNING DANGER SOUTHEAST FLORIDA METRO AREAS AGAIN THIS
   AFTERNOON AND EVENING...
...LOCALLY HEAVY RAIN AND STRONG WIND GUSTS POSSIBLE ACROSS
   SOUTHEAST METRO AREAS AGAIN THIS AFTERNOON...

LIGHTNING KILLS AND INJURES MORE PEOPLE IN SOUTH FLORIDA DURING THE
MONTH OF JULY THAN ANY OTHER MONTH. THIS HOLIDAY WEEKEND IS
PARTICULARLY PRONE TO EXPERIENCING LIGHTNING CASUALTIES DUE TO BOTH
THE FREQUENT THUNDERSTORMS AND THE FACT THAT MORE PEOPLE ARE
OUTDOORS DURING THE AFTERNOONS AND EVENINGS.

A WEAK TROUGH OF LOW PRESSURE CONTINUES TO EXTEND FROM THE CENTRAL
FLORIDA COAST TO THE EASTERN GULF OF MEXICO. THIS SYSTEM WILL KEEP
SOUTH FLORIDA  IN A SOUTHWEST STEERING FLOW AGAIN TODAY. THIS MEANS
THAT THUNDERSTORMS WILL FORM ALONG THE SOUTHWEST COAST OR INTERIOR
SECTIONS AND MOVE TOWARD THE SOUTHEAST FLORIDA METRO AREAS DURING
THE AFTERNOON AND EARLY EVENING HOURS.

PERSONS WHO ARE OUTDOORS THIS AFTERNOON AND EVENING SHOULD WATCH FOR
THE APPROACH OF LIGHTNING STORMS...MAINLY FROM THE WEST. THE TWO
MOST DANGEROUS OUTDOOR LOCATIONS FOR LIGHTNING STRIKES ARE NEAR
TREES AND NEAR THE WATER. PERSONS PLANNING TO GO TO THE BEACH OR GO
OUT ON A SMALL BOAT SHOULD PLAN TO TAKE SHELTER BY EARLY AFTERNOON
OR ANYTIME A THUNDERSTORM APPROACHES. GOLFERS AND OTHERS OUTDOORS
SHOULD AVOID TAKING SHELTER NEAR A TREE.

OBSERVE THE 30-30 RULE...TAKE SHELTER IF THUNDER IS HEARD WITHIN 30
SECONDS OF SEEING LIGHTNING AND REMAIN INDOORS UNTIL 30 MINUTES
AFTER THE LAST THUNDER IS HEARD. INDOORS PERSONS SHOULD REMAIN OFF
OF CORDED TELEPHONES AND NOT TOUCH ELECTRICAL AND PLUMBING
DEVICES.

THE THUNDERSTORMS THAT DEVELOP ACROSS SOUTH FLORIDA TODAY WILL MOVE
SLOWLY NORTHEAST UNDER LIGHT WINDS ALOFT, AND WILL ALSO PRODUCE
LOCALLY HEAVY RAINFALL ACROSS THE SOUTHEAST METRO AREAS. THE
COMBINATION OF LOCALLY HEAVY RAINFALL AND NEARLY SATURATED GROUND
CONDITIONS COULD RESULT IN MINOR FLOODING OF POORLY DRAINED AREAS
AND PONDING OF WATER ON ROADWAYS. STRONG WIND GUSTS TO 35 TO 40 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST THUNDERSTORMS.

FOR ADDITIONAL INFORMATION VISIT THE MIAMI WEATHER FORECAST OFFICE
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MIA OR THE LIGHTNING SAFETY
AWARENESS WEB SITE AT HTTP://WWW.LIGHTNINGSAFETY.NOAA.GOV

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 2:03 PM EDTSevere Thunderstorm WarningMFLMiami-Dade57 min
Jul 5, 2:47 PM EDTSevere Thunderstorm WarningMFLBroward58 min
Jul 5, 2:56 PM EDTSpecial Marine WarningMFL2 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.